Alert archive / New York / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 7, NWS Binghamton, NY

May 9, 1997Chenango County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 9, 1997, 1:13 PM EDT for Chenango County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1997, 1:13 PM EDT (17:13 UTC)
Expired
May 9, 1997, 2:00 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chenango County, NY

The nearest sounding before it

Albany, NY (KALB), launched 12:00Z, 5.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 091712 RRA
SVRBGM
NYC017-091800-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
113 PM EDT FRI MAY 9 1997
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL NEW YORK
 
   ...NORTHERN CHENANGO COUNTY
 
DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OTSELIC IN NORTHWEST
CHENANGO COUNTY. THIS STORM WILL MOVE NORTHEAST AND BE NEAR SMYRNA BY
125 PM AND NORTH OF SHERBURNE AROUND 145 PM.
 
THIS STORM HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRU>CTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
PRA/JSW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:55 AM EDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 9, 8:55 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
855 AM EDT FRI MAY 9 1997

YDA THE SVR POTNL FOR ERN SXNS LOOKED MARGINAL SINCE IT APPEARED WE
WOULDNT SEE MUCH SUN. HOWEVER...SAT PIX SHOW A LARGE BREAK OVER WRN
NYS AND PA MOVG EAST. FCST MDL SNDGS/GRIDDED DATA INDICATE CAPES IN THE
600-800 RANGE, BRNS U20S TO M30S, LIS ARND -2, AND TTS IN THE
M50S. 12Z BUF CERTAINLY SHOWS THIS INSTABILTY. MESO-ETA SHOWS SFC THTE
AXIS ACRS CNTRL PA INTO THE SRN TIER AT 18Z ALONG WITH WITH LL MSTR
CONVERGENCE. LOOKS LIKE THE FNT WOULD BE PASSING BGM 18-19Z. MAIN
THREAT PRBLY HAIL AS WET BULB ZERO 4700 FT. POTNL FOR ISOLD/WDLY SCT
SVR TSRA WITH BEST CHC NE PA INTO SUSQ RGN AND WRN CATSKILLS BASED ON
TIMING OF FNT...BUT ALSO THINK THERE IS A MARGINAL CHC AS FAR WEST AS
ELM AND AS FAR N AS SYR. COORD WITH SPC...THEY AGREE AND WILL LIKELY BE
PUSHING THE SLGT RISK AREA A BIT FURTHER N AND W IN THE MRNG UPDATE.

WONT ADD ANY ENHANCED TO ZONES YET BUT WILL ISSUE A TSTM POTNL
STATEMENT.

ZONES BY 930.

.BGM...NONE.

BRADY

In the hours before

Special weather statement, May 9, 9:09 AM EDT, 4 hours 4 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-092200-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 AM EDT FRI MAY 9 1997

...THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL THIS AFTERNOON...

A COLD FRONT WILL PASS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS
AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS
MAY CONTAIN STRONG GUSTY WINDS AND HAIL. THE GREATEST THREAT FOR
STRONGER STORMS WILL BE OVER NORTHEAST PENNSYLVANIA AND THE SUSQUEHANNA
REGION AND WESTERN CATSKILLS OF NEW YORK.

IF THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS BECOMES MORE
CERTAIN...A SEVERE THUNDERSTORM WATCH WILL BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES.

BRADY
Special weather statement, May 9, 9:10 AM EDT, 4 hours 3 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-
043-044-047-048-092200-

SPECIAL WEATHER STATEMENT - THUNDERSTORM POTENTIAL STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 AM EDT FRI MAY 9 1997

...THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND HAIL THIS AFTERNOON...

A COLD FRONT WILL PASS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS
AFTERNOON ACCOMPANIED BY SHOWERS AND THUNDERSTORMS. A FEW THUNDERSTORMS
MAY CONTAIN STRONG GUSTY WINDS AND HAIL. THE GREATEST THREAT FOR
STRONGER STORMS WILL BE OVER NORTHEAST PENNSYLVANIA AND THE SUSQUEHANNA
REGION AND WESTERN CATSKILLS OF NEW YORK.

IF THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS BECOMES MORE
CERTAIN...A SEVERE THUNDERSTORM WATCH WILL BE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST UPDATES.

BRADY

Nearby

Severe Thunderstorm Warnings in New York, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.